MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PROXIMATE*75MM LINEAR CUTTER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PROXIMATE*75MM LINEAR CUTTER; STAPLE, IMPLANTABLE
Model Number TLC55
Health Effect - Clinical Codes Blood Loss (2597); No Code Available (3191)
Date of Event 11/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/batch was not provided; therefore, a manufacturing record evaluation could not be performed.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? what specific bowel procedure was performed? did the issue occur on first firing of each of the devices? if not, what is the scrub¿s experience with loading the device? was there any difficulty loading the device? what color reloads were used and what was the sequence of the firings? what anatomical structures was the device fired on? on which part of the anastomosis creation did the devices jam (proximal/distal transection, creating common channel, etc.)? were other stapling or suturing devices used when creating the anastomosis? was the device difficult to put the two halves together/close? was the device difficult to fire prior to jamming? can more information be provided on the shape and location (proximal to distal or lateral) of the malformed staples? how was the bleeding addressed? how was the anastomosis ultimately completed? was the patient¿s hospital stay extended due to the issues experienced with the devices? what is the current status of the patient? attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Device 3 of 3.
 
Event or Problem Description
It was reported by the sales rep that during a bowel resection, three staplers, one tlc75 and two tlc55 staplers, produced malformed staples and had excessive bleeding on the staple lines.All 3 staplers allegedly only fired 1/3 of the way and jammed, not allowing the surgeon to continue the complete fire.Surgeon claims the tissue was not too thick or too much tissue along the staple line.The procedure was delayed by an unknown amount of time.It was not reported how the procedure was completed.Unknown how bleeding was controlled.According to the surgeon, hospital stay was extended.To what extent, i don¿t know.Patient was later discharged.Patient is ok.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent: 02/13/2020.Additional information was requested: what were the indications for surgery? did the patient receive any preoperative chemotherapy or radiation? what specific bowel procedure was performed? did the issue occur on first firing of each of the devices? if not, what is the scrub¿s experience with loading the device? was there any difficulty loading the device? what color reloads were used and what was the sequence of the firings? what anatomical structures was the device fired on? on which part of the anastomosis creation did the devices jam (proximal/distal transection, creating common channel, etc.)? were other stapling or suturing devices used when creating the anastomosis? was the device difficult to put the two halves together/close? was the device difficult to fire prior to jamming? can more information be provided on the shape and location (proximal to distal or lateral) of the malformed staples? how was the bleeding addressed? how was the anastomosis ultimately completed? was the patient¿s hospital stay extended due to the issues experienced with the devices? what is the current status of the patient? the following response was obtained: please just look at the device and answer why the reloads misfired 3 times.It was virgin tissue and not very thick.
 
Additional Manufacturer Narrative
Product complaint (b)(4).Date sent: (b)(6) 2020.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent: 02/13/2020.H11.Corrected data: g4.02/11/2020.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Date sent: (b)(6)2020 d4: batch # t5cy4z device evaluation summary: the analysis results found that the tlc75 device was received with no apparent damaged and with a cartridge reload loaded in the device.The reload had the proximal (b)(4) drivers up without staples, and the remaining drivers down with staples present.The returned reload had the swing tab in the locked position.The reload was reset and the device was tested for functionality with the returned reload and it fired, cut, and formed all the remaining staples as intended.The staple line and cut line were complete and the staples meet the staple form release criteria.It should be noted that the cartridge reload is designed to lockout, as a safety feature, if any staples have been fired from the cartridge reload.In addition, failure to complete the stroke may result in incomplete staple line.For additional information please refer to the instructions for use.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9396840
Report Number3005075853-2019-23893
Device Sequence Number16252907
Product Code GDW
UDI-Device Identifier10705036013204
UDI-Public10705036013204
Combination Product (Y/N)N
Initial Reporter StateMI
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2024
Device Model NumberTLC55
Device Catalogue NumberTLC75
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2020
Initial Date Received by Manufacturer 11/11/2019
Supplement Date Received by Manufacturer12/16/2019
01/06/2020
02/11/2020
02/11/2020
Initial Report FDA Received Date12/02/2019
Supplement Report FDA Received Date01/02/2020
01/24/2020
02/13/2020
02/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age55 YR
Patient Weight69